Wisconsin, 2023

Tornado and Hail in Wisconsin, July 27, 2023

July 27, 2023 · NWS GRB · 12 events in 5 counties and zones

Thunderstorms developed ahead of a cold front tracking through western Wisconsin during the late afternoon hours on Thursday (7/27). The thunderstorms tracked through central and north-central Wisconsin during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a cold front tracking through western Wisconsin during the late afternoon hours on Thursday (7/27). The thunderstorms tracked through central and north-central Wisconsin during the early evening hours. The strongest storms produced damaging winds, hail up to half dollar size and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 3:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 3:25 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
425 PM CDT Thu Jul 27 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 425 PM CDT Thu Jul 27 2023

The main focus from this forecast period revolves around the
potential for severe thunderstorms this evening and overnight. There
is also potential for these storms to continue into Friday morning
or redevelop during Friday afternoon.

This afternoon's radar and satellite imagery showed discrete
thunderstorms (some severe) developing along the MN/WI border
associated with a weak shortwave and surface cold front. Closer to
home, isolated showers developed in portions of central and far
northeast WI. While the isolated showers will have no impact, the
discrete thunderstorms are expected to track into the western
portion of the forecast area late this afternoon into this evening,
then track east/southeast across the remainder of the forecast area
through late tonight.

CAMs continue to agree on a storm mode solution with these discrete
cells combining to create a more structured line segment as it moves
across the forecast area. The primary threat will be damaging winds
due to the likely storm mode, but large hail will also be possible
with steep mid-level lapse rates, effective shear of 35 to 45 kts,
and CAPE of 2000 to 4000 J/kg in place. The greatest severe threat
will be in north-central WI, where SPC has an enhanced risk, but the
threat for damaging winds and large hail will be possible for the
remainder of the area as well. Locally heavy rainfall is also
possible within the storms with PWATs between 1.5 to 1.75 inches.
The severe threat should decrease late tonight as the atmosphere
gets worked over. However, there are signs as the cold front moves
into the area, it will slow down and become nearly stationary over
central and east-central WI. This could lead to additional
thunderstorms, possibly strong, through Friday morning. But, this
solution will depend on the evolution of the line of storms tonight.
If the line of storms exits by Friday morning, some models indicate
additional showers and thunderstorms developing during Friday
afternoon into Friday evening. Ran with a blend of models solution
for Friday keeping mainly chance PoPs in the forecast for locations
mainly along and south of Highway 29.

Before the cold front moves through, overnight temperatures will be
balmy with readings mainly in the 60s. Temperatures on Friday will
be cooler than Thursday with readings mainly in the 80s, however, it
will still feel quite humid for locations south of Highway 29 as dew
points will be in the middle 60s to low 70s.

.LONG TERM...Friday Night Through Thursday
Issued at 425 PM CDT Thu Jul 27 2023

Summary: Rain showers and thunderstorms Friday night taper by
early Saturday morning. Dry conditions setup for much of the
weekend, although an outside chance of some light rain is possible
Sunday. Northwest flow aloft prevails into the beginning and
middle of next week to create near-normal temperatures and minimal
precipitation chances.

A cold front extending from Quebec westward into the Upper Midwest
will be located over east-central and parts of northeast Wisconsin
Friday evening. Rain and thunderstorm chances continue mainly
along and south of the front, which keeps the best chances over
east-central WI and the Fox Valley as chances taper northward quickly
in the Northwoods. The front slides eastward Saturday morning to
keep only a Slight Chance of precip in far southern counties
towards 12Z Saturday.

As the associated low centered in the Canadian Maritimes finally
enters the North Atlantic and the front drops out of our area, all
precip chances cease for the forecast area. A dry day is expected
Saturday with a shortwave ridge entering the area from the
northwest. Persistent northwest flow is expected then into Sunday,
although a shortwave trough may move southeastward into north-
central Wisconsin and create some very low precip chances. Have
kept with PoPs below mentionable for now with this Sunday rain
shower potential, but may be something to watch and require future
increases in PoPs for those north-central Wisconsin counties.

Eastern Wisconsin will be on the far western edge of an upper-
level low pressure centered over northern Quebec Sunday night into
Monday as high pressure builds over the northern Plains. This
should help to keep temperatures near-normal to warm into early
next week. That high pressure may shift east by Tuesday night and
allow for the next potential for thunderstorms into Wednesday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Thu Jul 27 2023

Warm low to midlevel temperatures in place across most of
Northeast Wisconsin this afternoon has led to a capping inversion
and broad area of convective inhibition. VFR conditions are
expected for the majority of the taf sites through this evening.
A shortwave ejecting out of the Dakotas later today, will then
lead to thunderstorm initiation and MCS development across
portions of Minnesota and NW Wisconsin this evening. Uncertainty
exists with the the eventual track of the MCS as it interacts with
the convective inhibition, however, latest NWP trends and model
consensus supports a progressive squall line from west to east
through the forecast area during the 23-07Z time window. Severe
wind gusts accompanying any thunderstorm complex will be possible.
Did provide introductory timing of wind gusts of 35 to 45 knots
in TEMPO groups. Will be monitoring future model data for the
potential of a stalled outflow boundary in vicinity of KATW, KOSH,
and KMTW between 07-14Z.

.KOSH...
VFR conditions are anticipated throughout the afternoon and early
evening hours. The potential exists for a squall line through KOSH
between 04-07Z. Wind gusts to 35 knots will be possible at the
lead edge of the thunderstorm activity.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kruk
LONG TERM......NLW
AVIATION.......Behnke
Hazardous weather outlook, Jul 27, 3:53 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
453 PM CDT Thu Jul 27 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
453 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Very warm temperatures and humid conditions are expected through
this evening. Heat index values could approach 100 degrees through
this evening for locations in central and east-central Wisconsin.
If you have outdoor plans, be prepared for very warm and humid
conditions.

Severe thunderstorms are possible from late this afternoon
through tonight, capable of producing damaging winds to 70 mph,
large hail, and locally heavy rainfall. The greatest risk for
severe storms will be in north-central Wisconsin, but damaging
winds, large hail, and locally heavy rainfall is also possible
across the whole area. A severe thunderstorm watch is in effect
through 11 PM.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of additional thunderstorms on Friday. Some of
these storms could become strong to locally severe, capable of
producing damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail, wind gusts over 40 mph, and
wind damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-282200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
453 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are expected tonight and would pose a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Friday into Friday
night, which could pose a hazard to mariners.

Uhlmann/Kruk

In the hours before

Special weather statement, Jul 27, 4:17 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
517 PM CDT Thu Jul 27 2023

WIZ005-010-011-018-019-272300-
Vilas WI-Langlade WI-Oneida WI-Forest WI-Lincoln WI-
517 PM CDT Thu Jul 27 2023

...Strong thunderstorms approaching northern Lincoln, Vilas, Oneida
and northwestern Langlade Counties...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bessemer to near Fifield to near
Ladysmith. Movement was east at 35 mph.

The storms should begin to impact western Vilas, Oneida and
northwest Lincoln counties by 6 pm and continue to push east across
the remainder of these counties through 7:30 pm CDT.

These storms are expected to intensify as the evening progresses.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Tomahawk,
Newbold, Harrison, Phelps, Boulder Junction and Woodboro.

Those attending anuy outdoor events in this will be in the path of
these storms and should prepare for DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.

&&

LAT...LON 4614 8909 4602 8882 4603 8878 4546 8883
      4535 8972 4536 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2211Z 273DEG 29KT 4646 9002 4583 9046 4541 9108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EB
Special weather statement, Jul 27, 5:13 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
613 PM CDT Thu Jul 27 2023

WIZ010-018-280015-
Oneida WI-Lincoln WI-
613 PM CDT Thu Jul 27 2023

...Strong thunderstorms will impact portions of Lincoln and
southwestern Oneida Counties through 715 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Willow Lake to 6 miles
southwest of Ogema to 11 miles southeast of Jump River. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Willow Lake around 630 PM CDT.
  Willow Reservoir around 650 PM CDT.
  New Wood Wildlife Area around 710 PM CDT.
  Newbold and Woodboro around 715 PM CDT.

Other locations impacted by these storms include Mc Naughton, Mccord,
Heafford Junction, Bradley, Lower Tomahawk River Natural Area,
Goodnow, Harshaw, Spirit Falls, Bill Cross Rapids Wildlife Area and
Crescent Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Wisconsin.

&&

LAT...LON 4576 9004 4574 8937 4522 8974 4512 8989
      4512 9004
TIME...MOT...LOC 2312Z 290DEG 22KT 4583 9013 4541 9040 4525 9063

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kurimski

The radar

The Marquette radar (KMQT), 150 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 27, 5:30 PM CST to 5:32 PM CST
Where
Vilas County, 9.99 mi ENE of Boulder Jct Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
46.190, -89.440

Thunderstorm winds downed multiple trees and power lines between Big Lake to Mamie Lake to Black Oak Lake. Time of this event is an estimate based on radar data and power outages.

Thunderstorm Wind, Lincoln

When
July 27, 6:15 PM CST to 6:16 PM CST
Where
Lincoln County, 3.49 mi S of Heller
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.180, -89.510

Thunderstorm winds downed several trees near Doering. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Lincoln

When
July 27, 6:18 PM CST to 6:20 PM CST
Where
Lincoln County, 0.85 mi NE of Heller
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.240, -89.490

Thunderstorm winds downed trees and power lines near the town of Schley. The time of this event is an estimate based on radar data.

Tornado, Florence

When
July 27, 6:22 PM CST to 6:26 PM CST
Where
Florence County, 18.07 mi WSW of Long Lake to 17.04 mi WSW of Long Lake
Rating
EF0
Path length
1.68 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
45.708, -89.002

A brief tornado formed at 7:22 pm CDT in the Hiles area in Forest County and continued southeast before dissipating at 7:26 pm CDT. Total path length is estimated to be 1.68 miles long, with a width of 90 yards. Peak wind estimated to be around 76 mph.

Hail, Marathon

When
July 27, 6:25 PM CST to 6:26 PM CST
Where
Marathon County, 2.54 mi NE of Wausau
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.000, -89.600

Half dollar size hail fell near Brokaw. The time of this report is an estimate based on radar data.

Hail, Marathon

When
July 27, 6:27 PM CST to 6:28 PM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
1 in hail
Reported by
Social Media
Coordinates
44.960, -89.630

Quarter size hail fell in Wausau. The time of this report is an estimate based on radar data.

Hail, Marathon

When
July 27, 6:30 PM CST to 6:31 PM CST
Where
Marathon County, 0.49 mi E of Wausau
Measured
1 in hail
Reported by
Social Media
Coordinates
44.970, -89.620

Quarter size hail fell near Wausau.

Hail, Marathon

When
July 27, 6:30 PM CST to 6:31 PM CST
Where
Marathon County, 1.62 mi ENE of Wausau
Measured
1.25 in hail
Reported by
Public
Coordinates
44.980, -89.600

Half dollar size hail fell near Wausau.

Thunderstorm Wind, Langlade

When
July 27, 6:30 PM CST to 6:32 PM CST
Where
Langlade County, 2.29 mi SSW of Antigo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.120, -89.170

Thunderstorm winds downed several trees in Rolling township. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Langlade

When
July 27, 6:38 PM CST to 6:40 PM CST
Where
Langlade County, 3.59 mi SSE of Langlade Co Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.100, -89.100

Thunderstorm winds downed several trees in the Norwood area. The time of this event is an estimate based on radar data.

Hail, Marathon

When
July 27, 6:40 PM CST to 6:41 PM CST
Where
Marathon County, 0.69 mi S of Kelly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.910, -89.570

Half dollar size hail fell near Weston.

Hail, Marathon

When
July 27, 7:00 PM CST to 7:01 PM CST
Where
Marathon County, 0.49 mi E of Ringle
Measured
1 in hail
Reported by
Social Media
Coordinates
44.900, -89.410

Quarter size hail fell in Ringle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyThe tornado archive for Wisconsin, 2023Warnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106943, 1106945, 1106946, 1112180, 1106927, 1106929, 1106930, 1106938, 1106947, 1106948, 1106939, 1106941.